Hail, Cass
- When
- March 4, 12:22 PM CST
- Where
- Cass County, 2.13 mi NW of Harrisonville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -94.380
A storm system caused strong thunderstorms, in the afternoon hours of March 4, 2011. Penny and nickel sized hail was reported from Cass and Jackson Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A storm system caused strong thunderstorms, in the afternoon hours of March 4, 2011. Penny and nickel sized hail was reported from Cass and Jackson Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 4, 11:44 AM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1144 AM CST FRI MAR 4 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /330 AM CST FRI MAR 4 2011/ PER WV IMAGERY...SHORTWAVE WAS PROPAGATING THROUGH NRN NEW MEXICO EARLY THIS MORNING...WITH THE SFC COLD FRONT/INVERTED TROUGH ENTERING FAR NWRN MISSOURI. AHEAD OF THIS WAVE...A FEW SHOWERS WERE REPORTED IN NWRN KANSAS WITH A CORRESPONDING INCREASE IN AC/SC AHEAD OF AN AREA OF H8 WAA AND WITHIN A REGION OF WEAK H7-H8 FRONTOGENESIS. SFC BOUNDARY SHOULD SLIDE JUST SOUTH OF A KANSAS CITY-KIRKSVILLE LINE BY MIDDAY AS BETTER DYNAMICAL LIFT WORKS ACROSS THE INCREASING LOW LEVEL BAROCLINICITY. CONTINUED SFC PRESSURE RISES OVER THE NRN PLAINS SHOULD KEEP THIS SFC BOUNDARY PROGRESSIVE INTO CNTRL MISSOURI BY LATE DAY AS A HIGHER ELEVATED THETA-E AIRMASS ADVECTS NORTH TOWARDS THE COOLER TEMPERATURES PROFILES. WHILE A FEW OF THE SHOWERS CURRENTLY SEEN ON REGIONAL RADAR COULD AFFECT AREAS ALONG AND NORTH OF THE FRONT THIS MORNING...MODELS ARE IN BEST AGREEMENT (PARTICULARLY HIGH RES 4 KM NMM AND WRF CORES) OF ELEVATED CONVECTIVE DEVELOPMENT ACROSS EAST CNTRL KANSAS/WEST CNTRL MISSOURI EARLY THIS AFTERNOON...AND ENCOMPASSING A LARGE AREA OF REAL ESTATE ALONG AND SOUTH OF THE KANSAS CITY TO KIRKSVILLE AREA BY SUNSET. WARM SECTOR THERMAL AND MOISTURE PROFILES ARE NOT NEARLY AS CONDUSIVE FOR SEVERE ACTIVITY AS EARLIER IN THE WEEK...AND FEEL EMBEDDED SCT GENERAL THUNDER IS THE BEST BET. HOWEVER...WARM SECTOR TOTAL PWATS AROUND 1 INCH FEEDING THE CONVECTIVE ACTIVITY MAY LEAD TO LOCALIZED FLOODING ISSUES...ESPECIALLY CONSIDERING THE ANTECEDENT MOIST SOIL CONDITIONS AND HEADWATER GUIDANCE. UNCERTAINTY REGARDING THE TOTAL COVERAGE AND LOCATION OF MODERATE RAINFALL HAS PRECLUDED A FLOOD WATCH AT THIS TIME...WITH SREF AND MULTI-MODEL OPERATIONAL MEANS DEPICTING AVERAGE AREAL QPF IN THE 0.50-0.75 RANGE. STILL FEEL THERE WILL BE NARROW CORRIDORS OF HEAVIER AMOUNTS...AND A FEW OF THE TYPICAL BASINS ALONG AND SOUTH OF THE MISSOURI RIVER MAY BE SUBJECT TO MINOR FLOODING ISSUES (SEE HYDROLOGY SECTION BELOW). SOMEWHAT SIMILAR TO THE POSITIVE TILTED SHORTWAVE FROM THIS PAST SUNDAY...DEEPER MESOSCALE CONVECTIVE PROCESSES SHIFTING INTO SRN AND ERN MISSOURI THIS EVENING SHOULD PERTURB THE WEAK MIDLEVEL PV AND DISRUPT THE FLOW AROUND THE MORE ELEVATED FRONTOGENETICAL FORCING DEEPER IN THE COLD SECTOR. STRONGER DOWNGLIDE ADVECTING SOUTHEAST SHOULD QUICKLY ERODE PRECIPITATION THROUGHOUT MOST OF THE FORECAST AREA...WITH ONLY POCKETS OF RAIN/SNOW MIX POSSIBLE AS ICE NUCLEI IS REMOVED FROM THE ATMOSPHERIC DEPTH. IT STILL APPEARS ANY WINTRY MIX...REMOTE CHANCES AT THAT WOULD BE EXTREMELY LIGHT...AND AMOUNT TO NOT MUCH MORE THAN A DUSTING. COOL SFC RIDGE WILL PREDOMINATE THROUGHOUT THE WEEKEND WITH ONLY VERY LOW AMPLITUDE PERTURBATIONS IN THE WNW FLOW PRODUCING PERIODIC HIGH CLOUDINESS. GUIDANCE TEMPERATURE BLEND SEEMED MOST APPROPRIATE...RESULTING IN READINGS TOWARDS THE SLIGHTLY BELOW AVERAGE CATEGORY. ALREADY WELL ADVERTISED CLASSIC SPRING TROUGH WILL QUICKLY DIG INTO THE GREAT BASIN ON MONDAY...WITH VERY IMPRESSIVE LEE PRESSURE FALLS IN SERN COLORADO MATERIALIZING MONDAY NIGHT AND TUESDAY. A 120+ KT JET STREAK WILL TRANSLATE TO THE ERN PERIPHERY OF THE TROUGH AXIS...CAUSING THE WAVE TO EJECT INTO THE CNTRL PLAINS TUESDAY AFTERNOON. WHILE MODEL AGREEMENT REGARDING THIS FEATURE HAS BEEN GOOD IN THE PAST 24-36 HOURS...THE MINOR TIMING AND INTENSITY DIFFERENCES ARE CONVERGING TOWARDS AN EVEN MORE SIMILAR SOLUTION (ECMWF SLIGHTLY DEEPER AND FASTER/GFS SLIGHTLY SLOWER). SFC LOW SHOULD MOVE INTO FAR NERN KANSAS BY TUESDAY EVENING...WITH AN INITIAL WARM FRONTAL BOUNDARY LIFTING TOWARDS THE MISSOURI/IOWA BORDER. PRIOR TO THE EVOLUTION...A TYPICAL SPRING H8 50+ KT LLJ SHOULD BE ADVECTING MODIFIED GULF MOISTURE NORTH THROUGH THE DEVELOPING WARM SECTOR AND AHEAD OF THE EML MOVING NORTHEAST ON THE NOSE OF THE MIDLEVEL JET AXIS TUESDAY MORNING. ALTHOUGH A DRIER ELY BOUNDARY LAYER COMPONENT MAY BE MAINTAINED PRIOR TO WARM FRONTAL PASSAGE...CONCEPTUALLY WOULD EXPECT AN EXTENSIVE AREA OF ELEVATED THUNDERSTORMS TO BLOSSOM ACROSS AT LEAST THE NWRN THIRD OF THE CWA. WITHIN THE WARM SECTOR...WIND PROFILES STILL LOOK VERY IMPRESSIVE...HOWEVER IT STILL APPEARS QUALITY MOISTURE WILL BE LACKING THIS FAR NORTH DUE TO THE PRIOR WEEKEND FRONTAL BOUNDARY PUSHING WELL INTO THE SRN GULF AND YUCATAN PENINSULA. THERE MAY BE A NARROW CORRIDOR LATE TUESDAY AFTERNOON AND EVENING IMMEDIATELY AHEAD OF THE SURGING DRYLINE/PACIFIC FRONT WITH THE COMBINATION OF SUFFICIENT MOISTURE AND LAPSE RATES SUPPORTIVE FOR SEVERE STORMS...THOUGH THE GREATER RISK MAY ALIGN SOUTH OF THE FORECAST AREA (CERTAINLY SOMETHING TO KEEP AN EYE ON THOUGH). MAY SEE A BRIEF PERIOD EARLY SATURDAY MORNING OF WRAP AROUND MOISTURE AS THE WAVE LIFTS INTO THE GREAT LAKES...HOWEVER MODEL PREDOMINANCE INDICATES THE MAJORITY OF THE FORECAST AREA WILL END UP IN THE DRYSLOT REGION...AND IT WOULD BE DIFFICULT TO GET MUCH IN THE WAY OF MEASURABLE PRECIPITATION THIS TIME OF YEAR IN THE SOUTHWEST FLANK OF THE CYCLONE. HIGH PRESSURE WILL SPREAD INTO THE LOWER MISSOURI RIVER VALLEY BY THE END OF NEXT WEEK...WITH THE OPERATIONAL GFS MORE AMPLIFIED IN THE FLOW REGIME...AND HENCE COOLER THAN OTHER GUIDANCE. SOURCE REGION OF THE SFC HIGH APPEARS MORE WRN CANADIAN/MODIFIED PACIFIC...AND HAVE TRENDED TEMPERATURES TOWARDS A 1 SIGMA LEVEL BELOW AVERAGE...BEFORE EXPECTING MODIFICATION BY NEXT WEEKEND. 21 && .HYDROLOGY... SHOWERS AND EMBEDDED THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND EARLY EVENING...ESPECIALLY ALONG AND SOUTH OF A LINE FROM KANSAS TO KIRKSVILLE. MEAN AREAL QPF IN THE ONE HALF TO THREE QUARTER INCH RANGE LIES AT AND JUST SHORT OF HEADWATER GUIDANCE FOR THE MOST SUSCEPTIBLE SMALLER RIVER BASINS. HOWEVER...AS TYPICAL IN THUNDERSTORMS...CORRIDORS OF HEAVIER RAINFALL...POSSIBLY IN EXCESS OF ONE INCH WILL BE PROBABLE OVER PARTS OF THE AREA. WHILE WIDESPREAD EXTENSIVE FLOODING IS A LOWER PROBABILITY OUTCOME...SMALLER BASINS THAT HAVE FLOODED RECENTLY...SUCH AS THE SOUTH GRAND...BIG CREEK...AND BLACKWATER WOULD BE SUBJECT TO RENEWED FLOODING SHOULD RAINFALL IN EXCESS OF THREE QUARTERS OF AN INCH OCCUR LATER THIS AFTERNOON. WITH SOIL CONDITIONS STILL VERY MOIST FROM RECENT SNOW MELT AND RAINFALL EARLIER IN THE WEEK...SOME OF THE USUAL LOW LYING LOCATIONS MAY ALSO BE SUBJECT TO MINOR FLOODING SHOULD EVEN HEAVIER RAIN FALL LOCALLY. 21 && .AVIATION... THUNDERSTORMS HAVE BECOME LITTLE MORE WIDESPREAD A LITTLE EARLIER THAN EXPECTED AND HAVE UPDATED ACCORDINGLY. LIKEWISE...MAY SEE AN END TO THE CONVECTION A LITTLE EARLIER. IFR/MVFR CIGS STILL EXPECTED AS THE COLD FRONT CONTINUES TO MOVE SOUTHEAST ACROSS THE AREA. NRR && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 523 AM CST FRI MAR 4 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 523 AM CST FRI MAR 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...PRIMARILY ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO KIRKSVILLE. WHILE SEVERE WEATHER IS NOT EXPECTED...LOCALLY HEAVY RAINFALL MAY LEAD TO MINOR FLOODING OF SMALLER RIVER BASINS AND LOW LYING AREAS. A SHORT TRANSITION OF A RAIN/SNOW MIX WILL BE POSSIBLE LATE TONIGHT...HOWEVER LITTLE TO NO SNOW ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG STORM SYSTEM WILL MOVE INTO THE PLAINS DURING THE TUESDAY INTO WEDNESDAY TIME FRAME...WITH A COUPLE ROUNDS OF THUNDERSTORMS POSSIBLE...BOTH TUESDAY MORNING AND LATER TUESDAY AFTERNOON AND EVENING. IF SUFFICIENT MOISTURE CAN BE PULLED NORTH FROM THE GULF OF MEXICO...STRONG TO SEVERE STORMS MAY BE POSSIBLE OVER PARTS OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND. 21
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1130 AM CST FRI MAR 4 2011
MOZ031-038-039-041815-
CARROLL MO-LAFAYETTE MO-SALINE MO-
1130 AM CST FRI MAR 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARROLL...
NORTHWESTERN SALINE AND LAFAYETTE COUNTIES UNTIL 1215 PM CST...
AT 1129 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FONTANA...OR 8 MILES WEST
OF LA CYGNE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HIGGINSVILLE...CARROLLTON...MAYVIEW...CORDER...NORBORNE...WAVERLY
AND DOVER.
THIS WILL IMPACT
I-70 BETWEEN MILE MARKERS 42 AND 49.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3895 9382 3908 9398 3921 9382 3921 9377
3925 9377 3944 9354 3928 9334
TIME...MOT...LOC 1730Z 220DEG 29KT 3837 9490
DBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1145 AM CST FRI MAR 4 2011
KSZ057-MOZ043-041830-
CASS MO-MIAMI KS-
1145 AM CST FRI MAR 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS AND SOUTHEASTERN
MIAMI COUNTIES UNTIL 1230 PM CST...
AT 1139 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FONTANA...OR 6 MILES NORTHWEST OF LA
CYGNE...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THE PREVIOUS SPECIAL WEATHER STATEMENT WAS IN ERROR.
THIS STORM WILL BE NEAR...
NEW LANCASTER AROUND 1150 AM CST.
DREXEL AROUND NOON CST.
LOUISBURG AROUND 1205 PM CST.
WEST LINE AND CLEVELAND AROUND 1210 PM CST.
FREEMAN AROUND 1215 PM CST.
PECULIAR AND HARRISONVILLE AROUND 1225 PM CST.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3845 9493 3878 9447 3867 9430 3847 9456
3847 9461 3845 9462 3839 9472
TIME...MOT...LOC 1745Z 227DEG 34KT 3845 9477
DBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1203 PM CST FRI MAR 4 2011
MOZ021-028-029-041845-
CLAY MO-CLINTON MO-PLATTE MO-
1203 PM CST FRI MAR 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLINTON...SOUTHEASTERN
PLATTE AND NORTHERN CLAY COUNTIES UNTIL 1245 PM CST...
AT 1159 AM CST...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
LAKE WAUKOMIS...OR NEAR WEATHERBY LAKE...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SMITHVILLE...KEARNEY AND HOLT.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 BETWEEN MILE MARKERS 22 AND 34.
I-435 LOOP FROM MILE MARKERS 36 TO 47.
I-29 BETWEEN MILE MARKERS 7 AND 11.
LAT...LON 3956 9438 3940 9421 3937 9422 3922 9466
3928 9471
TIME...MOT...LOC 1803Z 233DEG 27KT 3927 9462
NRRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1205 PM CST FRI MAR 4 2011 KSZ103>105-MOZ028-029-037-041845- CLAY MO-JACKSON MO-JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS- 1205 PM CST FRI MAR 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND WYANDOTTE AND SOUTHEASTERN LEAVENWORTH COUNTIES IN NORTHEAST KANSAS...AND SOUTHEASTERN PLATTE...SOUTHWESTERN CLAY AND WESTERN JACKSON COUNTIES IN WEST CENTRAL MISSOURI UNTIL 1245 PM CST... AT 1204 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DE SOTO...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BONNER SPRINGS...BASEHOR...SHAWNEE...EDWARDSVILLE...LAKE QUIVIRA... MERRIAM...MISSION...FAIRWAY...MISSION HILLS...WESTWOOD...KANSAS CITY KANSAS...PARKVILLE...WEATHERBY LAKE...KANSAS CITY... RIVERSIDE...NORTH KANSAS CITY...GLADSTONE...SUGAR CREEK... INDEPENDENCE AND MISSION WOODS. THIS WILL IMPACT THE FOLLOWING INTERSTATES... I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 11. I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423. I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 11. I-35 IN KANSAS BETWEEN MILE MARKERS 225 AND 235. I-635 BETWEEN MILE MARKERS 0 AND 12. I-435 LOOP FROM MILE MARKERS 2 TO 26...34 TO 40...53 TO 64. I-29 BETWEEN MILE MARKERS 0 AND 14. LAT...LON 3937 9464 3906 9438 3890 9502 3906 9509 TIME...MOT...LOC 1805Z 238DEG 39KT 3902 9497 NRR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1207 PM CST FRI MAR 4 2011
MOZ043-044-041845-
CASS MO-JOHNSON MO-
1207 PM CST FRI MAR 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND CASS
COUNTIES IN WEST CENTRAL MISSOURI UNTIL 1245 PM CST...
AT 1204 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DREXEL...OR 9 MILES SOUTHEAST OF
LOUISBURG...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HARRISONVILLE...GARDEN CITY...PLEASANT HILL...FREEMAN...EAST
LYNNE...KINGSVILLE...GUNN CITY...LA TOUR...STRASBURG AND QUICK
CITY.
LAT...LON 3856 9462 3863 9461 3883 9418 3883 9413
3886 9412 3887 9411 3860 9393 3847 9456
3847 9459
TIME...MOT...LOC 1807Z 240DEG 35KT 3855 9453
NRRThe Pleasant Hill radar (KEAX), 19 km away, was scanning. The volume nearest the first event began at 18:23 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288325, 288326.